Alert archive / Alabama / Tornado Warnings in 2017
Tornado Warning 35, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at May 1, 2017, 8:32 AM CDT for Russell County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2017, 8:32 AM CDT (13:32 UTC)
- Expired
- May 1, 2017, 9:15 AM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Russell County, AL
The radar
The Maxwell AFB radar (KMXX), 79 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 300 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted.
636
WFUS54 KBMX 011332
TORBMX
ALC113-011415-
/O.NEW.KBMX.TO.W.0035.170501T1332Z-170501T1415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
832 AM CDT MON MAY 1 2017
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Eastern Russell County in southeastern Alabama...
* Until 915 AM CDT
* At 831 AM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Hawkinsville, or 15 miles southeast of
Hurtsboro, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Fort Mitchell Activity Center, Uchee Creek and Fort Mitchell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3226 8489 3225 8492 3224 8491 3222 8493
3221 8498 3219 8497 3208 8518 3215 8526
3215 8528 3248 8500 3246 8500 3242 8496
3241 8498 3239 8497 3238 8499 3238 8497
3237 8499 3233 8501 3230 8494
TIME...MOT...LOC 1331Z 223DEG 29KT 3213 8518
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
25/Owen1 follow-up statement
917
WWUS54 KBMX 011413
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
913 AM CDT MON MAY 1 2017
ALC113-011423-
/O.EXP.KBMX.TO.W.0035.000000T0000Z-170501T1415Z/
Russell AL-
913 AM CDT MON MAY 1 2017
...THE TORNADO WARNING FOR EASTERN RUSSELL COUNTY WILL EXPIRE AT 915
AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3226 8489 3225 8492 3224 8491 3222 8493
3221 8498 3219 8497 3208 8518 3215 8526
3215 8528 3248 8500 3246 8500 3242 8496
3241 8498 3239 8497 3238 8499 3238 8497
3237 8499 3233 8501 3230 8494
TIME...MOT...LOC 1413Z 228DEG 38KT 3232 8491
$$
61What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 1, 7:12 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 1, 7:12 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 712 AM CDT Mon May 1 2017 .UPDATE... Aviation Discussion. && .DISCUSSION... A cold front is very slowly moving through Central AL. A severe weather threat is still possible along and southeast of the I-85 corridor this morning as 500-1000 J/kg surface instability has rebounded behind the earlier outflow from storms. Montgomery, Auburn, Troy, and Eufaula all have dewpoints in the upper 60s to just over 70 degrees. As the main frontal boundary pushes through, strong to severe storms are possible given the wind profiles and instability, with the main threat being damaging winds. The front is expected to push out of the area by 10:00am. Surface high pressure builds in under zonal flow aloft. Skies will begin to clear and winds will decrease. Temperatures for the next few days will be more seasonable for this time of year. An upper trough digs through the Great Plains on Wednesday and a surface low develops in the Southern Plains. This surface low deepens and tracks east-northeastward through the Ozarks and into the Ohio River Valley Wednesday night into Thursday. Some details are still uncertain at this time, though models have come into better agreement on the general timing and track. I'm not convinced yet that there will be a major severe threat with this system. Dewpoints are forecast to be in the mid 50s, and while the the shear profile do look favorable for severe weather, there's not much instability building in across the area ahead of the system. Also, the GFS, ECMWF, and Canadian all show an embedded shortwave pushing ahead of the main trough axis and better upper-level support causing some convection along the coast that spreads into our southern counties ahead of the main frontal boundary. If this occurs, it would greatly diminish the severe threat. Will continue to monitor trends in the models to see if instability might build in and lead to a severe threat, otherwise will keep the forecast for thunderstorms Wednesday night and Thursday. The surface low moves northeastward and the cold front pushes through the area Thursday night into Friday. Could see some lingering showers on the backside of the low Friday afternoon. Otherwise, expect drier weather with near-normal diurnal temperatures for the weekend. 25/Owen && .AVIATION... 12Z TAF Discussion. Area of rain and storms across central and eastern areas will continue to move off to the east this morning. Have included TSRA or SHRA where needed. Showers should be light and not cause significant vis reductions at all terminals except TOI, where strong storms are possible over the next couple hours. Skies clear behind the line of showers/storms, but it will remain windy through the day with gusts up to 30kts from the southwest to west. Winds diminish this evening. 14 && .FIRE WEATHER... Rain will be ending from west to east during the morning then conditions through Wednesday. Rain and storms return to the area Wednesday night into Thursday. There are no major fire weather concerns aside from the gusty winds. RHs will remain high. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 74 48 79 53 80 / 60 0 0 0 10 Anniston 76 50 79 54 82 / 70 0 0 0 10 Birmingham 75 53 81 59 82 / 30 0 0 0 10 Tuscaloosa 76 52 82 58 83 / 20 0 0 0 20 Calera 76 53 81 58 82 / 40 0 0 0 10 Auburn 76 54 80 59 82 / 90 0 0 0 10 Montgomery 80 53 84 59 85 / 60 0 0 0 10 Troy 80 52 84 58 84 / 90 0 0 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 7 AM CDT this morning for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, May 1, 4:28 AM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 428 AM CDT Mon May 1 2017 ALZ011>015-017>050-021230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 428 AM CDT Mon May 1 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There is a threat of severe thunderstorms across portions of Central Alabama through 9am. The threat area will generally cover locations south and east of the interstate 85 corridor. The threats include damaging winds, brief tornadoes, and hail. Some heavy rain at times is possible as well. Non-convective winds will be strong through this evening, with wind gusts up to 30kts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this morning through 9am.
In the hours before
Special weather statement, May 1, 5:52 AM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
552 AM CDT MON MAY 1 2017
ALZ049-011115-
Pike AL-
552 AM CDT MON MAY 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 615 AM CDT...
At 551 AM CDT, Doppler radar was tracking a strong thunderstorm over
Goshen, moving northeast at 55 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Linwood, Troy Municipal
Airport, Troy University, Monticello, Josie, Sandfield, Brundidge
Municipal Airport, Mossy Grove and Henderson.
LAT...LON 3166 8616 3166 8615 3179 8615 3179 8620
3204 8590 3199 8589 3197 8588 3197 8579
3188 8579 3188 8566 3186 8568 3184 8567
3181 8567 3175 8569 3162 8611 3162 8618
TIME...MOT...LOC 1051Z 232DEG 46KT 3171 8615
25/OwenLocal storm report, May 1, 5:53 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 AM CDT MON MAY 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 AM TSTM WND DMG 4 WSW GAINSVILLE LAKE C 33.05N 88.33W
04/30/2017 PICKENS AL PUBLIC
A CHURCH SUSTAINED DAMAGE AND PLENTY OF
SMALL TREE DEBRIS LITTERING THE GROUND.
1147 AM TSTM WND DMG 6 ENE ECHOLA 33.39N 87.71W
04/30/2017 TUSCALOOSA AL LAW ENFORCEMENT
TREES WERE BLOWN DOWN NEAR MORMON ROAD AND
HIGHWAY 171.
1147 AM TSTM WND DMG 6 NE ECHOLA 33.39N 87.71W
04/30/2017 TUSCALOOSA AL LAW ENFORCEMENT
TREES WERE BLOWN DOWN NEAR MORMON ROAD AND
HIGHWAY 171.
1158 AM TSTM WND DMG ALICEVILLE 33.13N 88.15W
04/30/2017 PICKENS AL BROADCAST MEDIA
BUILDING WITH ROOF DAMAGE IN DOWNTOWN
ALICEVILLE. SOME METAL IS ON THE ROAD.
1203 PM TSTM WND DMG 2 SW VERNON 33.74N 88.13W
04/30/2017 LAMAR AL PUBLIC
SEVERAL TREES BLOWN DOWN IN AND AROUND
VERNON.
1205 PM TSTM WND DMG 1 NE OWENS 33.32N 88.05W
04/30/2017 PICKENS AL LAW ENFORCEMENT
*** 1 INJ *** TREES FELL ACROSS HIGHWAY 17
AND LANDED ON A VEHICLE. OCCUPANT HAD MINOR
INJURIES AND WAS SHAKEN UP.
1210 PM TSTM WND DMG 1 E VERNON 33.76N 88.10W
04/30/2017 LAMAR AL AMATEUR RADIO
SEVERAL TREES DOWN ALONG YELLOW CREEK ROAD
JUST EAST OF VERNON.
1215 PM TSTM WND DMG 1 SSE VERNON 33.75N 88.11W
04/30/2017 LAMAR AL AMATEUR RADIO
TREE DOWN ON A HOUSE ON 1ST STREET IN
VERNON. SEVERAL OTHER TREES BLOWN DOWN IN
AND AROUND TOWN.
1215 PM TSTM WND DMG VERNON 33.75N 88.11W
04/30/2017 LAMAR AL AMATEUR RADIO
TREE DOWN ON A HOUSE ON 1ST STREET IN
VERNON. SEVERAL OTHER TREES BLOWN DOWN IN
AND AROUND TOWN.
1228 PM TSTM WND DMG 3 SSW GUIN 33.93N 87.92W
04/30/2017 MARION AL EMERGENCY MNGR
A TREE BLOWN DOWN ON CR 88.
1240 PM TSTM WND DMG 1 E BRILLIANT 34.02N 87.75W
04/30/2017 MARION AL FIRE DEPT/RESCUE
TREES WERE BLOWN DOWN ALONG BROOKSIDE ROAD
IN BRILLIANT.
1241 PM TSTM WND DMG 3 SSW GUIN 33.93N 87.92W
04/30/2017 MARION AL EMERGENCY MNGR
A TREE BLOWN DOWN ON CR 88.
1250 PM TSTM WND DMG 1 NE BERRY 33.67N 87.60W
04/30/2017 FAYETTE AL TRAINED SPOTTER
TREE DOWN NEAR BERRY HIGH SCHOOL.
0100 PM TSTM WND DMG 2 WSW FOWLER'S CROSSROA 33.79N 87.69W
04/30/2017 FAYETTE AL PUBLIC
TREES DOWN AND BLOCKING HIGHWAY 102.
0100 PM TSTM WND DMG 2 SW FOWLER'S CROSSROAD 33.79N 87.69W
04/30/2017 FAYETTE AL PUBLIC
TREES DOWN AND BLOCKING HIGHWAY 102.
0109 PM TSTM WND DMG TOWNLEY 33.83N 87.43W
04/30/2017 WALKER AL PUBLIC
TREES DOWN AND BLOCKING THE MAIN
INTERSECTION AT HIGHWAY 124 AND HIGHWAY 102.
0118 PM TSTM WND DMG 2 NNE HOLLY GROVE 33.87N 87.40W
04/30/2017 WALKER AL LAW ENFORCEMENT
TREES BLOWN DOWN ON JOHNSEY BRIDGE ROAD.
0119 PM TSTM WND DMG 2 WNW WALKER COUNTY AIR 33.91N 87.34W
04/30/2017 WALKER AL PUBLIC
TREES DOWN ON RUSSELL DAIRY ROAD.
0119 PM TSTM WND DMG 2 SSE LUPTON 33.91N 87.38W
04/30/2017 WALKER AL LAW ENFORCEMENT
TREES AND POWER LINES DOWN NEAR HIGHWAY 5
AND EDGIL ROAD.
0120 PM TSTM WND DMG 1 E HOLLY GROVE 33.84N 87.41W
04/30/2017 WALKER AL LAW ENFORCEMENT
TREES DOWN ON HOLLY GROVE ROAD.
0120 PM TSTM WND DMG 1 E GAMBLE 33.88N 87.32W
04/30/2017 WALKER AL PUBLIC
TREES BLOWN DOWN ON HIGHWAY 5 NORTH OF
JASPER.
0120 PM TSTM WND DMG 1 ESE GAMBLE 33.88N 87.32W
04/30/2017 WALKER AL PUBLIC
TREES BLOWN DOWN ON HIGHWAY 5 NORTH OF
JASPER.
0121 PM TSTM WND DMG LUPTON 33.94N 87.40W
04/30/2017 WALKER AL PUBLIC
SEVERAL TREES BLOWN DOWN NEAR LUPTON.
0121 PM TSTM WND DMG LUPTON 33.94N 87.40W
04/30/2017 WALKER AL PUBLIC
SEVERAL TREES BLOWN DOWN NEAR LUPTON.
0124 PM TSTM WND DMG 1 NNE BOLDO 33.86N 87.18W
04/30/2017 WALKER AL PUBLIC
A FEW TREES AND POWER LINES DOWN NEAR BOLDO.
0129 PM TSTM WND DMG CURRY 33.96N 87.21W
04/30/2017 WALKER AL PUBLIC
TREES DOWN NEAR CURRY.
0129 PM TSTM WND DMG CURRY 33.96N 87.21W
04/30/2017 WALKER AL PUBLIC
TREES DOWN NEAR CURRY. SOME LANDED ON
VEHICLES AND HOMES.
0146 PM TSTM WND DMG 2 SE OAK GROVE 33.45N 87.14W
04/30/2017 JEFFERSON AL PUBLIC
TREES DOWN ALONG LOCK 17 ROAD.
0146 PM TSTM WND DMG HELICON 34.13N 87.14W
04/30/2017 WINSTON AL PUBLIC
TREES BLOWN DOWN IN HELICON.
0156 PM TSTM WND DMG 1 NNE ADAMSVILLE 33.61N 86.95W
04/30/2017 JEFFERSON AL PUBLIC
A LARGE TREE FELL ON A HOME IN ADAMSVILLE.
0156 PM TSTM WND DMG 3 NNE PARTRIDGE CROSSRO 33.81N 86.92W
04/30/2017 JEFFERSON AL PUBLIC
TREES BLOWN DOWN IN CORNER NEAR COUNTY LINE
ROAD.
0156 PM TSTM WND DMG ADAMSVILLE 33.61N 86.95W
04/30/2017 JEFFERSON AL PUBLIC
A LARGE TREE FELL ON A HOME IN ADAMSVILLE.
0207 PM TSTM WND DMG BANGOR 33.97N 86.76W
04/30/2017 BLOUNT AL EMERGENCY MNGR
TREE BLOWN DOWN AT HIGHWAY 9 AND HIGHWAY 31.
0215 PM TSTM WND DMG 1 SSE GARDENDALE 33.65N 86.81W
04/30/2017 JEFFERSON AL PUBLIC
A FEW TREES WERE BLOWN DOWN AND SEVERAL
LARGE BRANCHES. ONE TREE FELL ON A CAR.
0215 PM TSTM WND DMG 1 SSE GARDENDALE 33.65N 86.81W
04/30/2017 JEFFERSON AL PUBLIC
A FEW TREES WERE BLOWN DOWN AND SEVERAL
LARGE BRANCHES. ONE TREE FELL ON A CAR.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:19 PM CDT | Special Weather Statement | BMX | Sumter | 41 min |
| Apr 30, 11:55 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 54 min |
| May 1, 12:35 AM CDT | Special Weather Statement | BMX | Dallas, Perry | 55 min |
| May 1, 5:52 AM CDT | Special Weather Statement | BMX | Pike | 23 min |
| May 1, 6:17 AM CDT | Tornado Warning | BMX | Pike | 28 min |
| May 1, 6:33 AM CDT | Tornado Warning | BMX | Bullock | 12 min |
Nearby
Tornado Warnings in Alabama, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.